What is the Benadryl TikTok Challenge and What Are Its Side Effects?

There are major advantages and risks to the rapid spread of information made possible by the rise of social media. Problems with Internet safety that are particularly dangerous for children have emerged over the past decade. The challenges propagate rapidly through platforms like YouTube, Facebook, and TikTok.

As a social media platform, TikTok allows users to watch short videos that have been selected for them based on their preferences. In 2017, it launched in mainland China and quickly grew to encompass more than 1 billion users around the globe.

A lot of false information has also been spread on TikTok during the pandemic. In particular, pediatricians should be aware that adolescents make up 32.5% of TikTok’s user base. These impressionable minds will see and react to a wide range of difficulties.

Benadryl TikTok Challenge

The makers of Benadryl, Johnson & Johnson, issued a warning about the “Benadryl challenge” in August of 2020 after a 15-year-old girl overdosed on the drug. Popularized on  TikTok, this challenge tasks participant with getting high by taking large doses of diphenhydramine and then posting their reactions online.

Many people became poisoned by diphenhydramine as a result, and the first case wasn’t reported until May of 2020.

What is the Benadryl TikTok Challenge? 

Videos on the app have dared users to take large doses of diphenhydramine (Benadryl®) in an attempt to experience hallucinations or other forms of psychosis. Antihistamines like Benadryl are useful for more than just relieving allergy symptoms

They can also help with the discomfort of the common cold and the itching that comes from bug bites, hives, and rashes. Dr. Purva Grover, an expert in pediatric emergency medicine, warns that the challenge is extremely risky for both teens and their parents.

Recommended: What is the Hot or Not Composite Images Trend on TikTok?

Adults shouldn’t take more than two tablets every four to six hours, but the challenge encourages users to take as many as 12 at once. The recommended dosage is also limited to no more than six doses within a 24-hour period.

Benadryl TikTok Challenge

What Are the Side Effects of This Challenge?

Some of its side effects include:

  • Drowsiness
  • Rapid Heartbeat
  • High Body Temperature
  • Delirium, Hallucinations, Sedation, and Mental Confusion
  • Hazy Vision Can Increase the Risk of Injuries From Trips and Falls
  • Inability to Void Urine
  • Nausea
  • Vomiting
  • Dizziness

Extremely high heart rates brought on by taking too much Benadryl can lead to arrhythmia, stroke, seizure, or even death. Coma or permanent brain damage may result from any of these conditions.

“An overdose can harm everyone differently,” Dr. Grover says. “You can’t pinpoint an outcome because everyone will respond differently, which makes this challenge so dangerous and risky.”

Why Are Teens Influenced by These Challenges?

It is not the first time that a dangerous online dare has made headlines and caused concern among members of the medical community; the most recent example of this is the Benadryl challenge.

The Tide Pod Challenge and the Cinnamon Challenge were among the first internet challenges to attract criticism for encouraging potentially dangerous behavior and to be filmed with the intention of boosting their popularity online.

According to Dr. Grover, “It’s tricky because teenagers can get positive reinforcement with all of the likes and views from the videos they post,” which makes the situation more complicated. “Consequently, the more dangerous or shocking something is, the higher the likelihood that more people will view it.”

Must Read: How to Become a Tiktok Content Creator?

How Can Parents Prevent It?

According to Dr. Grover, you should make it a part of the conversation you have with your children and teenagers to talk about online videos or viral challenges that involve taking unnecessary risks.

You should talk to your children about what they see on the internet and on social media in the same way that you would discuss illegal drugs, vaping, sexting, and safe sexual practices.

Benadryl TikTok Challenge

She claims that the more one discusses the issue, the more awareness it brings about. Due to the fact that it is a medication that can be purchased over-the-counter (OTC), this challenge carries an especially high risk. It is essential for parents to be aware of the environments to which their children are exposed as well as the objects they keep in their homes that are associated with those environments.

And it’s not just what kids see on the internet that can have an influence on them; their friends, babysitters, older siblings, and even what they hear at school can all have an effect. It all comes down to maintaining communication with them in order to keep a finger on the pulse of what’s going on.

Also Read: What is the Teenage Dirtbag Trend on Tiktok and What Does It Signify?

Final Thoughts

Screening for and having a conversation with patients about the potential dangers posed by these obstacles is the responsibility of pediatricians. At least one person has lost their life as a result of the Benadryl challenge that was posted on TikTok. The challenge has also caused significant morbidity.

The treatment consists of early recognition of the signs and symptoms of antimuscarinic toxicity and providing supportive management with benzodiazepines, sodium bicarbonate, and physostigmine when necessary.

Leave A Reply

Your email address will not be published.